Alabama, 2003Flood in Alabama, May 18 to 19, 2003
May 18 to 19, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 8:05 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 18, 8:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
905 PM CDT SUN MAY 18 2003
UPDATED ZONES TO LOWER POPS IN EASTERN ZONES, BUT HAVE KEPT
SCATTERED SHOWERS AND THUNDERSTORMS ALL ZONES REMAINDER OF TONIGHT.
I ALSO KEPT FLOOD WATCH FOR REMAINDER OF TONIGHT. THE AREAL
COVERAGE OF RAIN HAS DECREASED THIS EVENING, BUT WITH AN UPPER LOW
SPINNING ON OUR WESTERN BORDER, AND THE GROUND SATURATED, THE
POTENTIAL FOR FLOODING WILL CONTINUE. THE LATEST RUC ALSO SHOWS
SUBSTANTIAL RAIN OVER THE AREA OVERNIGHT.
.BHM...FLASH FLOOD WATCH TONIGHT AL ZONES 11>15-17>45-47
Hazardous weather outlook, May 18, 7:58 PM CST, 3 hours 2 minutes before
ALZ011>015-017>050-190300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT SUN MAY 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
A FLOOD WATCH WILL CONTINUE OVERNIGHT. REDEVELOPMENT OF SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE FOR THE OVERNIGHT
HOURS. THESE SHOWERS WILL HAVE THE POTENTIAL TO DROP HEAVY RAIN IN A
SHORT PERIOD OF TIME...POSSIBLY AGGRAVATING THE ALREADY SATURATED
CONDITIONS EXPERIENCED IN MANY SPOTS ACROSS THE AREA. BE PREPARED
TO TAKE QUICK ACTION IF A WARNING BECOMES NECESSARY.
MAINSTEM RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. MINOR TO
MODERATE FLOODING WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
RIVER FLOODING WILL OCCUR ACROSS PARTS OF CENTRAL ALABAMA
THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.
Flood, Tuscaloosa
- When
- May 18, 11:00 PM CST to May 19, 4:00 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
The Black Warrior River at the Oliver Lock and Dam was above flood stage of 129 feet during this time period. The highest crest reported was 129.16 feet on May 19 at 3 am CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New York, May 18, 20033 deaths · 1 event
- Flash Flood in Alabama, May 18, 2003$500,000 · 1 event
- Flash Flood in Alabama, May 18, 2003$17,000 · 1 event
- Winter Storm in Montana, May 18, 20035 events
- Flooding in Virginia, May 18 to 21, 20034 events
- Frost and Freeze in Vermont, May 18, 20032 events
- Frost and Freeze in Massachusetts, May 18, 20032 events
- Frost and Freeze in New York, May 18, 20032 events
- Frost and Freeze in Connecticut, May 18, 20032 events
- Hail in Colorado, May 18, 20031.75 in hail · 2 events
- Flood in Alabama, May 18 to 27, 20031 event
- Flood in Alabama, May 18 to 19, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360768.